Strong Acne Meds Okay for Gastro Tract

Isotretinoin does not increase chance of developing inflammatory bowel diseases

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) When birth control pills can't clear up acne in women, a stronger medicine is the next step. But doctors and patients have been concerned about a few of these medicines and their possible links to inflammatory bowel diseases (IBD).

A recently published study found that taking medicines with isotretinoin (a strong acne medication) did not increase the chances of developing Crohn's disease and ulcerative colitis.

"Heavy acne? Talk to your dermatologist about isotretinoin."

Birth control pills can serve as a way to treat acne in women. For severe acne cases, medicines containing isotretinoin - such as Accutane, Claravis, Sotret and Amnesteem - are often prescribed after other acne medications and birth control pills have failed.

The study, led by Mahyar Etminan, PharmD, MSc, assistant professor in the Therapeutic Evaluation Unit at the University of British Columbia, aimed to find any links between isotretinoin and the development of IBD among women of childbearing age on birth control.

Previous studies have linked isotretinoin with IBD, such as Crohn's disease and ulcerative colitis.

Researchers in the current study looked at a database containing medical and pharmacy claims for more than 68 million patients.

They focused primarily on women between 18 and 46 years of age who had been on at least one oral birth control prescription between May 2001 and December 2009.

Researchers tracked the number of patients who took isotretinoin and had an IBD. To be included in the study, IBD cases were required to be documented by three healthcare contacts or by a single contact with treatment for the condition.

The researchers identified 2,159 IBD cases from the database. More than half the patients had ulcerative colitis and the rest had Crohn's disease.

Researchers matched each person with an IBD with 20 healthy individuals to compare the results.

The researchers found that taking isotretinoin did not increase the chance of developing an IBD. 

In both groups of patients, less than 1 percent used isotretinoin. Specifically, 0.44 percent of healthy patients and 0.46 percent of IBD patients used the medication.

"The results of our study and the totality of evidence from previous studies are consistent with a lack of association between isotretinoin use and IBD,” researchers wrote in their report.

"The risk did not change among those with Crohn's disease or ulcerative colitis," they said.

Those who used isotretinoin were just as likely to develop an IBD as those who did not use the medication.

"There is conflicting information as to whether isotretinoin use can increase the risk of inflammatory bowel disease…" said Maxwell Chait, MD, a gastroenterologist with ColumbiaDoctors Medical Group and dailyRx Contributing Expert.

"The link is further complicated by research that suggests a possible connection between the use of antibiotics such as the tetracycline class antibiotics and the development of IBD. Many people who have been treated with isotretinoin for acne also have received these antibiotics as part of their acne therapy."

The researchers noted a couple of limitations of their study. Their findings applied to young women who took combined oral contraceptives and may not be applicable to other populations.

They also did not control for other factors that could affect their results, such as ethnicity, diet, family history of IBD and smoking.

The study was published in the February 2013 issue of JAMA Dermatology, a journal of the American Medical Association. One of the authors is employed by the US Food and Drug Administration.

Reviewed by: 
Review Date: 
February 28, 2013
Last Updated:
March 8, 2013